MAUDE Adverse Event Report: COOK INC ULTRATHANE EXTENDED LENGTH SIDEPORTS BILIARY DRAINAGE CATHETER; FGE CATHETER, BILIARY, DIAGNOSTIC

COOK INC ULTRATHANE EXTENDED LENGTH SIDEPORTS BILIARY DRAINAGE CATHETER; FGE CATHETER, BILIARY, DIAGNOSTIC
Model Number N/A
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 06/21/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Investigation - evaluation: a review of the complaint history, functional test, drawings, device history record, instructions for use (ifu), manufacturing instructions, trends, quality control and a visual inspection of the returned device was conducted during the investigation.The device is shipped with an ifu which states the proper warnings, precautions, and instructions for use.The customer returned one used macloc catheter for investigation.The visual inspection of the returned device reported the catheter was received with the catheter shaft fractured approximately 2cm from the distal end of the flare cap.The macloc lever was in the closed position, and the proximal or luer lock end of the macloc had a clear colored injection cap attached.The distal section of the catheter shaft was not returned.Inspection revealed no visible cracks in the flare cap (hub) of the device, or the clear plastic injection cap attached to the proximal or luer lock end of the device.Further inspection of the fractured catheter end revealed the end to be smooth and not jagged or stretched, indicating the shaft was most likely cut in half.Leak testing was performed using a syringe filled with air, leakage from under the flare hub connection was confirmed.The hubs from cavity ii showed a difference in thread pitch leading to difficulty in achieving proper torque of the cap.This led to increased incidents of leakage and hub separation in 12 fr.Catheter¿s using parts made from cavity ii of the injection molding process.Although a definitive root cause cannot be determined, it is possible to suggest the flare was manufactured dimensionally incorrect, or that the cap was not properly torqued to the adapter, which caused the noted leakage during testing.The appropriate internal personnel have been notified and we will continue to monitor for similar complaints.Per the health risk assessment, no further action is required.
 
Event or Problem Description
It was reported the: "patient returned to dept one day after a biliary drain was inserted, staff found the hub was cracked.They replaced the drain with another one of a different lot#." "patient needed to return to have drain replaced".An fda report was received from the user facility which stated : "drain broke after patient arrived home, per patient they hadn't done anything unusual.Fluid stopped draining.Patient needed to return to the operating room for replacement.Further confirmation with the customer by the (b)(6) reported "the issue was where the catheter is connected to the hub where the luer lock connects ¿ it was leaking at the seam." a section of the device did not remain inside the patient¿s body.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
ULTRATHANE EXTENDED LENGTH SIDEPORTS BILIARY DRAINAGE CATHETER
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6011596
Report Number1820334-2016-01194
Device Sequence Number92814
Product Code FGE
UDI-Device Identifier00827002133556
UDI-Public(01)00827002133556(17)180428(10)5841873
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 06/22/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberULT12.0-38-40-P-CLBS-26-RH
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/22/2016
Initial Report FDA Received Date10/07/2016
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;